Hail, Canadian
- When
- March 24, 6:07 PM CST
- Where
- Canadian County, 3 mi NNW of Concho
- Measured
- 0.85 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.650, -98.010
Measured with digital caliper.
As a cold upper low moved ahead, combined with plentiful daytime insolation, a few thunderstorms developed across north-central Oklahoma. The strongest storm produced sub-severe hail on the northwest side of the Oklahoma City Metropolitan area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
As a cold upper low moved ahead, combined with plentiful daytime insolation, a few thunderstorms developed across north-central Oklahoma. The strongest storm produced sub-severe hail on the northwest side of the Oklahoma City Metropolitan area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 24, 5:03 PM CST, 1 hour 4 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 603 PM CDT Fri Mar 24 2023 ...New AVIATION... .SHORT TERM... (This evening through Saturday) Issued at 400 PM CDT Fri Mar 24 2023 Through Daybreak Saturday: Chances for a few thunderstorms remain through about sunset this evening, mainly across western zones. Early afternoon water vapor imagery captures a shortwave trough ejecting across portions of the Plains. Very cold temperatures aloft (associated with the cold upper low) may help to foster the development of a few thunderstorms. This is a concern across western Oklahoma/west-north Texas, where sufficient insolation/deep mixing has occurred (i.e. steep lapse rates/marginal instability) this afternoon. Widespread Cu have been noted over the past few hours across the aforementioned area, though for now, have a rather shallow appearance on visible imagery. Trends will be monitored over the coming hours, with any activity expected to gradually wane concurrent with the loss of daytime heating. The overnight period will feature generally low impact weather. Overnight lows will range from the low-30s across northwest Oklahoma to low-40s across the Red River Valley. Areas of patchy fog may develop early on Saturday morning, from northern into south- central Oklahoma, as winds become light and skies clear. This may be especially true in areas that received heavier rainfall this morning (south-central Oklahoma). Saturday: Quasi-zonal flow aloft looks to briefly establish ahead of another Pacific shortwave trough. This looks to foster a mostly dry day with seasonable afternoon highs. A few passing showers are possible across far northwest Oklahoma during the afternoon, though currently a low probability (~20%) outcome. Westerly winds are expected to become somewhat gusty across southwestern and western fringes of the forecast area. Combined with a dry downslope environment, some fire weather concern is likely across southwest Oklahoma/western-north Texas during the afternoon. Ungar && .LONG TERM... (Saturday night through next Thursday) Issued at 400 PM CDT Fri Mar 24 2023 Sunday: Chances for showers (and perhaps a thunderstorm or two) are increasing (albeit PoPs of ~20-30%) during the afternoon/evening, mainly for areas along and north of I-40. A low-amplitude Pacific wave is expected to quickly slide into the Central Plains through the day. Rather robust surface cyclogenesis is prog'd by the evening across portions of the Texas Panhandle. While southerly return flow is expected ahead of the advancing wave/front, current indication is for rather meager surface moisture return (dewpoints in the 40s/50s) across the area. While severe weather is not currently expected, small hail may be possible with the stronger storms given at least marginal elevated instability forecast. Next Work Week: Early portions of this period are expected to provide days of low impact weather across the region. The upper pattern is expected to become highly amplified, with ridging establishing across the Central Plains. Days of seasonable temperatures (50s/60s) and dry conditions are expected through at least Wednesday morning under the influence of a surface high pressure cell. Towards Wednesday-Thursday, an upper wave will slide towards the central CONUS. This will foster the next chance for impactful sensible impacts in the form of increasing chances for showers/storms. This includes the potential for a few severe thunderstorms ahead of a dryline on Thursday evening. For now, all hazards appear possible, though uncertainties remain. Fire weather is also expected to be a concern Thursday afternoon for areas west of the dryline, most likely across western Oklahoma/west-north Texas. Ungar && .AVIATION... (00Z TAFS) Issued at 559 PM CDT Fri Mar 24 2023 VFR conditions have returned to central and southwest sites this afternoon with MVFR hanging on across the north. This area looks to continue to see MVFR ceilings overnight with some visibility restrictions possible toward morning at PNC/SWO southward to OKC/OUN. Most sites are expected to go back to VFR by Saturday afternoon. North to west winds will shift back and forth overnight as a couple of surface boundaries work through the area. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 38 64 38 62 / 20 0 0 20 Hobart OK 36 66 34 64 / 20 0 0 0 Wichita Falls TX 43 70 38 72 / 10 0 0 0 Gage OK 30 61 29 56 / 10 10 0 20 Ponca City OK 33 62 35 59 / 30 20 10 20 Durant OK 45 71 42 73 / 0 0 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...34 LONG TERM....34 AVIATION...30
Hazardous Weather Outlook National Weather Service Norman OK 309 PM CDT Fri Mar 24 2023 OKZ004>048-050>052-TXZ083>090-252015- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 309 PM CDT Fri Mar 24 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Thunderstorms... A few thunderstorms are possible, mainly across western Oklahoma/west-north Texas through about sunset. Small hail may be possible with the strongest storm. Severe weather is not currently expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... .Fire Weather... Near-critical fire weather conditions are expected across western-north Texas on Saturday afternoon. Another possible afternoon of fire concern is expected on Thursday afternoon across western Oklahoma/west-north Texas. .Thunderstorms... Scattered thunderstorms, including a few severe thunderstorms, are possible on Thursday afternoon and evening. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
521 PM CDT Fri Mar 24 2023
OKZ015-242245-
Dewey OK-
521 PM CDT Fri Mar 24 2023
...A strong thunderstorm will impact portions of central Dewey County
through 545 PM CDT...
At 521 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Taloga, moving east at 40 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Taloga and Hucmac.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3605 9921 3616 9883 3616 9881 3589 9873
3588 9916
TIME...MOT...LOC 2221Z 256DEG 33KT 3599 9910
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
30Special Weather Statement National Weather Service Norman OK 556 PM CDT Fri Mar 24 2023 OKZ015-017-242330- Dewey OK-Blaine OK- 556 PM CDT Fri Mar 24 2023 ...A strong thunderstorm will impact portions of central Blaine and southeastern Dewey Counties through 630 PM CDT... At 555 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles southwest of Eagle City, moving east at 35 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Watonga, Hitchcock, Oakwood, Eagle City and Fay. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3581 9831 3581 9869 3595 9871 3607 9832 TIME...MOT...LOC 2255Z 256DEG 32KT 3588 9863 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH 30
Special Weather Statement National Weather Service Norman OK 626 PM CDT Fri Mar 24 2023 OKZ017-018-024-250000- Kingfisher OK-Canadian OK-Blaine OK- 626 PM CDT Fri Mar 24 2023 ...A strong thunderstorm will impact portions of southwestern Kingfisher, southeastern Blaine and northwestern Canadian Counties through 700 PM CDT... At 626 PM CDT, Doppler radar was tracking a strong thunderstorm near Greenfield, moving east at 35 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Greenfield. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3567 9849 3579 9849 3589 9803 3562 9801 TIME...MOT...LOC 2326Z 266DEG 29KT 3574 9843 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH JT
Special Weather Statement
National Weather Service Norman OK
659 PM CDT Fri Mar 24 2023
OKZ018-024-025-250030-
Kingfisher OK-Oklahoma OK-Canadian OK-
659 PM CDT Fri Mar 24 2023
...A strong thunderstorm will impact portions of southeastern
Kingfisher, northwestern Oklahoma and northern Canadian Counties
through 730 PM CDT...
At 659 PM CDT, Doppler radar was tracking a strong thunderstorm near
Calumet, moving east at 40 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Northwestern Oklahoma City, El Reno, Yukon, Piedmont, Okarche,
Calumet, Concho and Richland.
This includes Interstate 40 between mile markers 131 and 141.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3573 9767 3572 9763 3545 9768 3561 9822
3574 9816 3574 9767
TIME...MOT...LOC 2359Z 276DEG 33KT 3565 9810
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
JTThe Norman radar (KTLX), 75 km away, was scanning. The volume nearest the first event began at 00:07 UTC.
2 hail. Local standard time, as filed.
Measured with digital caliper.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1080769, 1080770.